Publications by authors named "Terri Gernsheimer"

1 Publications

  • Page 1 of 1

Arterial and venous complications of heparin-induced thrombocytopenia in burn patients.

J Burn Care Res 2007 Jan-Feb;28(1):71-5

University of Washington/Harborview Medical Center Burn Center, Department of Surgery, Seattle, Washington 98104, USA.

Heparin-induced thrombocytopenia (HIT) is an antibody-mediated complication of heparin treatment that can result in a number of devastating thrombotic complications. Given the common use of heparin for deep venous thrombosis prophylaxis in patients with burns, we reviewed the incidence and complications of HIT in our burn center. We performed a retrospective review of all patients treated with heparin at our burn center who underwent testing for HIT from 2001 to 2005. Screening for HIT was performed by platelet factor 4 enzyme-linked immunoassay. Records were reviewed with particular attention to indications for HIT testing, duration of heparin therapy, type of heparin used (fractionated vs unfractionated), indication for heparin use (prophylactic vs therapeutic), treatment of HIT, and complications of HIT. During the 4-year study period, 625 patients received heparin therapy at some point during their hospital course. Of these patients, 43 (6.9%) underwent testing for HIT and 10 of the 43 screened patients (23%) were positive; the incidence among all heparinized burn patients was 1.6%. Thrombotic complications of HIT included arterial thrombosis requiring limb amputation (two patients), deep venous thrombosis (three patients), and pulmonary embolism (two patients). One patient died, presumably secondary to a pulmonary embolism. All patients were anticoagulated after HIT diagnosis, and four patients developed bleeding complications. HIT is a potentially devastating complication of heparin administration. Whereas our overall incidence of HIT was low, HIT+ patients developed significant complications, including arterial and venous thrombosis, pulmonary embolus, limb loss, and death. Treatment for such HIT-related thromboses usually resulted in bleeding complications requiring transfusions. The routine use of heparin for deep venous thrombosis prophylaxis needs to be carefully considered in light of these potential complications.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1097/BCR.0b013E31802C8929DOI Listing
March 2007
-->